Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 11, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 30, 2020, 6:02 PM EDT for Schoolcraft County, Michigan. It took effect at Aug 31, 2020, 8:00 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2020, 6:02 PM EDT (22:02 UTC)
- In effect from
- Aug 31, 2020, 8:00 AM EDT
- Expired
- Aug 31, 2020, 9:00 PM EDT
- In force
- 13 hr
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1109 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
989 WHUS43 KMQT 302202 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 602 PM EDT Sun Aug 30 2020 MIZ014-010100- /O.NEW.KMQT.BH.S.0011.200831T1200Z-200901T0100Z/ Southern Schoolcraft- 602 PM EDT Sun Aug 30 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING... * WHAT...Dangerous swimming conditions are expected due to high wave action and strong rip currents. * WHERE...Southern Schoolcraft County. * WHEN...From Monday morning through Monday evening. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Southern Schoolcraft County: Near Lakeview Park in Manistique and Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$ Voss
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 30, 4:07 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 30, 4:07 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Marquette MI 407 PM EDT Sun Aug 30 2020 .SHORT TERM...(This evening through Monday) Issued at 332 PM EDT SUN AUG 30 2020 Water vapor satellite this afternoon shows a mid-level short wave digging into the northern Rockies on the northern stream while the southern stream jet remains nearly zonal. MSAS analysis shows a 995 mb low developing in the lee of the higher terrain over western South Dakota along a cold front extending southward into the Northern Plains from a low in northern Manitoba. Closer to home, visible satellite shows lake-effect cloud cover over eastern Lake Superior and the north wind lake-effect belts continuing to erode into a cu field. Thanks to the thick cloud cover earlier today and cool air aloft, temps have only made it into the mid 60s so far. The aforementioned wave over the northern Rockies is expected to continue digging southeastward into the Northern Plains tonight and then lift northeastward across Minnesota and western Lake Superior on Monday. In doing so, it will catch up to the cold front and help develop a new surface low center along the boundary over western Lake Superior and northern Ontario Monday afternoon. This front will be the main weather story of the short-term period. Models are unanimous in showing a band of substantial fgen and moisture convergence lifting across the UP from SW to NE on Monday. With a 30- 40 kt LLJ advecting ample moisture in ahead of the front, this lift will create a quick-moving area of showers on Monday. Right now, does not appear there will be enough low-level warming to generate enough instability for thunderstorms, so have left thunder out of the forecast. South winds will also be a bit breezy ahead of the front (gusting to around 25 mph, especially central and east) although mixing of that LLJ momentum to the surface will be tempered somewhat by cloud cover ahead of the front. Highs should reach the low to mid 70s south-central and east and upper 60s west. Over the west half, the warmest temps will actually come behind the front once clouds clear out, akin to a more normal diurnal temp curve despite the clouds and precip. .LONG TERM...(Monday night through Sunday) Issued at 407 PM EDT SUN AUG 30 2020 The long term pattern becomes more fall like this week as deep troughing establishes itself and remains over Hudson Bay. As this pattern progresses into this structure, expect multiple rounds of precip with a few opportunities for precip and gusty winds to roll through the Upper Great Lakes this week as fronts repeatedly move through the area. This pattern will be accompanied by below normal temperatures across the region with the passage of each cold front. Monday night should see a cold front move out of our CWA to the east, bringing CAA and clearing skies, which should drop temperatures. Expect 40s in the interior and 50s along the coast, as 850mb temperatures will be in the single digits. Tuesday should remain fairly dry as zonal flow gives way to a weak trough associated with a cold front. This cold front should not bring any precipitation to the Upper Michigan, but it may bring some rain showers over Lake Superior; the Keweenaw and northern U.P. could see a stray shower or two, but that would be about it. Upper Michigan should see some partly to mostly cloudy skies, and breezy conditions on Lake Superior and over Upper Michigan, particulary in the northwest. Clouds and winds look to increase Tuesday night before dissipating Wednesday. Wednesday should be clear, with breezy conditions picking back up due to weak CAA behind the cold front that will have passed Tuesday night. Winds will be from the west Wednesday, and temperatures will be cooler. Wednesday night should see WAA ahead of the cold front that will move in over the area Thursday. This front will shift winds to the south. 700mb and 850mb moisture transport indicates increased humidity ahead of the cold front. While most models are not having precip over Upper Michigan during the frontal passage Thursday, the Euro has a decent amount of moisture associated with the cold front's passage; going to favor the Euro's thoughts on precip, as the moisture transport and strength of the cold front support precip over Upper Michigan. Once the cold front passes on Thursday, expect winds to shift from the south to the northwest. Strong CAA behind the front will help strengthen wind gusts over Lake Superior as the subsidence caused by the CAA will dry out the air, bringing increased solar radiation to the boundary layer and thus increase diurnal mixing of the boundary layer winds. The tight pressure gradient along the cold front, the strong CAA behind the front, and the boost in winds from the diurnal mixing behind the front seem to hint at a high-end gale event with a few storm-force gusts over Lake Superior Thursday. Blustery conditions will also be expected over Upper Michigan as well as northern Lake Michigan and northern Bay of Green Bay. Expect more dry and cooler conditions from Thursday night until Sunday, with some lake-effect rain possible Friday and Saturday (the temperatures at the 850mb levels are expected to be near 5C, while the lake temperatures should be near or above 15C). Northwest flow will dominate Friday and CAA advection continues, but should become more westerly Saturday as the CAA advection weakens and more zonal flow returns to Upper Michigan. Therefore, there should be a chance for some lake effect rainfall over the northwest lake-effect band areas Friday, with a smaller chance for some lake-effect rainfall over the west lake-effect band areas Saturday (temperatures at the 850mb level will be warmer). The lake-effect rain pattern should quit Sunday as another cold front will pass through Upper Michigan. Most of the models also show quite a bit of precipitation with this system, although moisture transport graphs at the 700mb and 850mb levels show that highest precipitation associated with the system will be to our south. The timing of this system seems to be between Saturday night and Sunday. Went with the NBM; don't feel like dropping the chance of precipitation for Saturday night, as models could change six-to- seven days out. Besides, NBM still seems to hint that the greatest shower/thunderstorm chances will be Sunday, so was okay with it. Shouldn't expect too many thunderstorms with this system, as the best CAPE is south, but a small chance across the CWA, with a greater chance in souther Menominee county, seems warranted. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 142 PM EDT SUN AUG 30 2020 Lake-effect clouds with cigs alternating between VFR and MVFR persist at CMX and SAW next couple hours before clearing out. Clear skies expected tonight at all the terminals with high pressure ridging passing through the area. Cold front moving in from the west on Monday will bring showers and MVFR cigs as well as a few hours of gusty south winds out ahead of the front. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 233 AM EDT SUN AUG 30 2020 The wind across Lake Superior will fall below 20 kts this morning with a high pressure ridge moving across the area. This ridge moves out quickly by this evening and south winds of 15-25 knots will be across Lake Superior tonight. The wind gets up to 30 knots on Monday behind a cold front. After relatively lighter winds Tuesday, the wind increases again up to 30 knots from the southwest on Tue night into Wed. A strong westerly gale up to 45 knots is possible Thu with a possibility of some storm force gusts up to 50 knots. Will continue to watch this system develop and this could kick up some high waves on Lake Superior. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...RJC LONG TERM...TAP AVIATION...RJC MARINE...07
Hazardous weather outlook, Aug 30, 4:08 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 408 PM EDT Sun Aug 30 2020 MIZ001>007-009>014-084-085-312015- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 408 PM EDT Sun Aug 30 2020 /308 PM CDT Sun Aug 30 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong winds will be possible across the Keweenaw Peninsula on Thursday. These winds may be strong enough to create sporadic power outages and build waves along the lakeshore that cause some lakeshore flooding or beach erosion. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-312015- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 408 PM EDT Sun Aug 30 2020 /308 PM CDT Sun Aug 30 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday West to northwest gales to 45 knots are possible on Thursday. Some storm force gusts could also be possible. These strong winds could create significant waves above 12 feet for much of Lake Superior Thursday into Friday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-312015- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 408 PM EDT Sun Aug 30 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Gale force gusts to 35 knots will be possible on the Bay of Green Bay and Lake Michigan late Thursday into Thursday night. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. JLB
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 4:18 PM EDT | Small Craft Advisory | MQT | 35 hr |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.